Alert archive / Louisiana / Tornado Warnings in 1996

Tornado Warning 28, NWS Shreveport, LA

November 24, 1996Natchitoches Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Nov 24, 1996, 5:40 PM CST for Natchitoches Parish, Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 1996, 5:40 PM CST (23:40 UTC)
Expired
Nov 24, 1996, 6:15 PM CST
In force
35 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Natchitoches Parish, LA

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WFUS1 KSHV 242339 RRA
TORSHV
LAC069-250015-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
540 PM CST SUN NOV 24 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  615 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHWEST LOUISIANA
 
   ...NORTHERN NATCHITOCHES PARISH
 
AT 540 PM CST THE SHREVEPORT DOPPLER WEATHER RADAR INDICATED A POSSIBLE
TORNADO 5 MILES NORTH OF CAMPTI IN NORTHERN NATCHITOCHES PARISH. THIS
STORM IS MOVING NORTH NORTHEAST AT 30 MPH AND WILL MOVE NEAR THE
COMMUNITIES OF CRESTON AND CHESNUT IN NORTHERN NATCHITOCHES PARISH.
 
IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY
...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Nov 24, 2:10 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 24, 2:10 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 PM CST SUN NOV 24 1996

UNABLE TO RETRIEVE PCGRIDDS OR GEMPAK THIS AFTN SO HAVE TO RELY ON
AFOS GRAPHICS FOR MODEL DATA.

ALL THREE MODELS DVLP A SIMILAR SOLUTION THRU THE FCST PERIOD WITH
ONLY A FEW MINOR POSITION AND TIMING ERRORS. AM A BIT SURPRISED THAT
ETA IS MORE AGGRESSIVE WITH PULLING MID LVL CIRCULATION TO THE N THAN
NGM. THIS IS NGMS NORMAL BIAS. AVN IS...AS USUAL...THE SLOWER OF THE
THREE BUT NOT BY MUCH.

MID/UPR LVL CIRCULATION OVR S TX VERY EVIDENT IN WATER VAPOR IMAGERY
THIS AFTN WITH DRY SLOT/VORT LOBE ALSO EVIDENT MOVG TO THE NE ACRS
E TX ATTM. MODELS PICKED THIS UP AS THEY MOV CIRCULATION ARND THE
BASE OF THE TROF AS JET MAX PULLS TO THE ENE AS WELL. AFTER JET MAX
PULLS OUT OF AREA ERLY MON MRNG...UPR LVL TROF SHUD BGN TO FILL RAPIDLY
AND MOV NE...BECOMING PART OF BROAD FLAT ERN U.S. TROF BY ERLY TUE.
WRAP ARND MSTR IS SUFFICIENT TO CONT PCPN OVER MUCH OF THE CWA INTO
MIDDAY MON BEFORE PREVIOUSLY MENTION UPR LVL TROF PASSES TO THE E
AND PCPN ENDS. R LIKELY TO LESSEN IN INTENSITY THRU THE NIGHT...HWVR...
AS FIRST VORT LOBE IS MOVG OVER AREA NOW AND MAIN VORT LOBE LIKELY TO
EJECT OUT OF TROF ACRS SRN AND ERN PORTIONS OF CWA LATE TONIGHT AND ERLY
MON.

AM CONCERNED ABOUT AMT OF LOW LVL COLD AIR COMING INTO NRN AND NW
PORTIONS OF THE CWA TONIGHT. TEMPS ALRDY IN THE LOW 30S ACRS PARTS OF
ERN AND SRN OK AND INTO THE UPR 30S IN TX E OF DFW. FILL BEST CHCS
FOR FREEZING OR MIX WILL BE ACRS EXTREME SE OK...EXTREME SW AR N OF
TXK AND AREAS OF NE TX N OF A LINE FROM FROM ABOUT QUITMAN TO NEW
BOSTON. SE OK AREA MOST LIKELY TO SEE ACCUMULATIONS BUT THESE WUD LIKELY
BE LIGHT. RECOMMEND CONTINUING WINTER WEATHER WATCH SE OK WITH POSSIBLE
ADVISORY EXTREME NE TX AND EXTREME SW AR.

FOR REST OF THE AREA SHUD RMN A COLD RAIN AFTER FROPA. WILL STAY CLOSE
TO AVN AND NGM MOS GUIDANCE FOR POPS AND TEMPS THIS FCST PERIOD AS
BOTH PROVIDE REASON ABLE NUMBERS.

SHV 41/43/34/50 +720   MLU 47/49/36/50 9841

18

In the hours before

Special weather statement, Nov 24, 5:08 PM CST, 32 minutes before
OKZ077-TXZ096-097-108>112-124>126-136>138-149-150-250115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CST SUN NOV 24 1996

...ICE STORM WARNING IN EFFECT FOR MCCURTAIN COUNTY TONIGHT TROUGH
MONDAY MORNING...

...WINTER STORM WARNING IN EFFECT FOR RED RIVER COUNTY TONIGHT...

...WINTER WEATHER ADVISORY IN EFFECT FOR PARTS OF NORTHEAST TEXAS
TONIGHT...

VERY COLD AIR WAS PLUNGING SOUTH ACROSS EASTERN OKLAHOMA AND EAST
TEXAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS COLD AIR WILL
INTERACT WITH ABUNDANT MOISTURE OVER THE AREA TO PRODUCE WINTER
WEATHER OVER MUCH OF NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA.

AN ICE STORM WARNING IS IN EFFECT TONIGHT AND EARLY MONDAY ACROSS
MCCURTAIN COUNTY IN OKLAHOMA WHERE SIGNIFICANT ACCUMULATIONS OF ICE
ARE POSSIBLE. ICE ACCUMULATION ON TREE LIMBS AND POWER LINES COULD
LEAD TO DAMAGE AND POWER OUTAGES LATE TONIGHT AND MONDAY MORNING.
WHILE ACCUMULATIONS ON AREA ROADS AND BRIDGES WILL MAKE TRAVEL
HAZARDOUS.

IN NORTHEAST TEXAS...A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR
RED RIVER COUNTY. LIGHT RAIN FALLING OVER THE AREA THIS EVENING IS
EXPECTED TO CHANGE TO A MIXTURE OF SLEET...FREEZING RAIN AND POSSIBLY
SNOW DURING THE OVERNIGHT HOURS. ICE ACCUMULATION ON TREE
LIMBS...POWER LINES AND ROADS WILL BE THE MAIN THREAT IN THIS AREA AS
WELL WITH POWER OUTAGES POSSIBLE AND HAZARDOUS DRIVING CONDITIONS
LIKELY BY MORNING.

SOUTH OF THE WINTER STORM WARNING A WINTER WEATHER ADVISORY IS IN
EFFECT TONIGHT. A MIXTURE OF LIGHT RAIN...FREEZING RAIN AND SLEET IS
LIKELY SHORTLY AFTER MIDNIGHT NORTH AND WEST OF A LINE FROM TEXARKANA
TO CENTERVILLE. DRIVING CONDITIONS MAY BECOME HAZARDOUS ACROSS THIS
AREA LATE TONIGHT AS ICE ACCUMULATES ON BRIDGES AND OVERPASSES.

TO THE SOUTH AND EAST OF THE WINTER WEATHER ADVISORY...LIGHT RAIN
SHOULD CONTINUE THROUGH THE NIGHT BUT MAY MIX AT TIMES WITH FREEZING
RAIN. WHILE WIDESPREAD TRAVEL PROBLEMS ARE NOT ANTICIPATED IN THIS
AREA...TRAVELLERS NEED TO USE CAUTION LATE TONIGHT AS SLICK SPOTS
WILL LIKELY DEVELOP ON BRIDGES AND OVERPASSES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TELEVISION
STATION FOR FURTHER INFORMATION ON THE DEVELOPING WINTER STORM.

FAUCETTE

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 3:55 PM CSTSevere Thunderstorm WarningSHVSabine50 min
Nov 24, 4:55 PM CSTSevere Thunderstorm WarningSHVNatchitoches65 min

Nearby

Tornado Warnings in Louisiana, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.